[Skip to Content]
[Skip to Content Landing]
Article
April 1989

Observations and Proposed Mechanism of N,N',N?-Triethylenethiophosphoramide (Thiotepa)-Induced Hyperpigmentation

Author Affiliations

From the Departments of Dermatology (Drs Horn and Hood) and Oncology (Drs Beveridge and Abeloff), Johns Hopkins Hospital; and the University of Maryland School of Medicine and Division of Developmental Therapeutics, University of Maryland Cancer Center (Dr Egorin), Baltimore.

Arch Dermatol. 1989;125(4):524-527. doi:10.1001/archderm.1989.01670160072011
Abstract

• After receiving N,N′,N″-triethylenethiophosphoramide (thiotepa) and cyclophosphamide intravenously, five women with metastatic adenocarcinoma of the breast developed a patterned hyperpigmentation confined to skin occluded by adhesive-containing materials. Determinations of thiotepa concentrations in occluded and nonoccluded skin, plasma, bandage with adhesive, and gauze containing sweat were performed. The results suggest that this alkylating agent is excreted onto the skin surface in sweat, accumulates beneath adhesivecontaining bandages and electrocardiogram pads, and exerts a local toxic effect resulting in hyperpigmentation.

(Arch Dermatol 1989;125:524-527)

×